3

I was watching T2 Trainspotting movie, where Franco took too many Viagra. Franco is involved in a chase scene between him and his rival Mark. After the thriller chase is completed he takes a look in his pants, and notices his penis got erected without him knowing it.

Does this happen in the real world too?

3

Viagra does not cause a spontaneous erection. You have to be sexually stimulated in order for it to take effect. This particular film scene would suggest that Franco was sexually aroused by the 'chase'. Hope this helps clear things up for you.

  • Welcome to Health.SE. Since health is an important topic, the site has a strict policy that all answers should be backed up with reliable references in order to provide the community with the means to assess the merit of the answer, regardless of the reader's background. See this list of reliable sources. If you still have trouble with this, feel free to visit the help center. – Narusan Jun 6 '17 at 11:32
  • comment edited with reference – jj78 Jun 22 '17 at 14:51
2

I generally agree with jj78, although I would add a couple of provisos.

a) The answer partly depends on how one defines 'spontaneous', an adjective with more than one meaning:

spontaneous adj. 1. occurring, produced, or performed through natural processes without external influence: spontaneous movement. 2. arising from an unforced personal impulse; voluntary; unpremeditated: a spontaneous comment. - From Late Latin spontāneus, from Latin sponte (voluntarily).[i]

Along the lines of what jj78 wrote, if the thrilling chase caused the character to become sexually aroused, then his erection would not meet the first definition of 'spontaneous' because there was an external influence.

On the other hand, one might argue that since Franco took Viagra, he wanted to achieve an erection at some point in the near future, which would satisfy the second definition of 'spontaneous', i.e., it was a voluntary act. Sure, that argument is a bit of a stretch, so let's move on to a more important point.

b) Perhaps Dhanraj Kumar, the OP [ii], is asking if Viagra can cause an unwanted erection. If that is the case, then the answer is a qualified 'no'.

I say 'qualified' because there are two uncommon exceptions:

1) About 2.5% of men [iii] who take sildenafil (the generic name for Viagra) report experiencing priapism [iv], a condition made famous by the commercials for Viagra and similar medications that warn of "an erection that lasts for more than 4 hours."

In the cited journal article (see footnote iii) the authors note, "However, for most of the priapism cases, the reporter indicated that the case was not clinically severe. Also, for most of the priapism cases, the reporter indicated that the patient had recovered or was recovering without sequelae at the time of the report." [v]

2) In another sildenafil research study [vi] 15% of the men reported "recovery of spontaneous erection" after taking the medicine for a limited period of time. (They subsequently stopped taking sildenafil and continued to enjoy normal erectile function.) In this instance, the authors are using 'spontaneous' in the sense of a 'natural process', which I recognize is not exactly what we're talking about here, but I wanted to mention it for completeness.


Footnotes

i. "spontaneous." Random House Kernerman Webster’s College Dictionary. 2010. Copyright 2005, 1997, 1991 by Random House, Inc. Accessed 24 Jun 2017.

ii. OP = original poster, i.e., the person who asked the question.

iii. Giuliano F, Jackson G, Montorsi F, Martin-Morales A, Raillard P. Safety of sildenafil citrate: review of 67 double-blind placebo-controlled trials and the postmarketing safety database. International Journal of Clinical Practice. 2010;64(2):240-255. doi:10.1111/j.1742-1241.2009.02254.x PMCID:PMC2810448

iv. priapism n. an abnormal condition of prolonged or constant penile erection, often painful and seldom associated with sexual arousal. It may result from localized infection, a lesion in the penis or the central nervous system, or the use of medications or recreational drugs such as cocaine. It sometimes occurs in men who have acute leukemia or sickle cell anemia. - Mosby's Medical Dictionary, 8th edition. 2009. Elsevier. Accessed 24 Jun 2017.

v. Giuliano, et al., p. 248.

vi. Son, H., Park, K., Kim, S.-W., & Paick, J.-S. (2004). Reasons for discontinuation of sildenafil citrate after successful restoration of erectile function. Asian Journal of Andrology, 6(2), 117–120. PMID:15154085.

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.